Can iron supplement cause cyst acne?

default
Posted on Mon, 11 Jan 2016 in General Health
Question: I have cystic acne following iron supplements which I have to take due to anemia and iron deficiency. I tried different iron medication (iron-II- glycin-sulfate, iron sulfate, iron glucomat, iron bisglycinat-chelat) and different dosages (14-80 mg) but the side effect was the same, nevertheless. I read your interesting answer to this topic from 22.5.2012, so my question is:
- Is there anything new concerning this topic?
- What dosage of vitamin A would you recommend?
- I read that Vitamin C, E, zinc, selen and omega III fat acids would also be helpful as antioxidants to prevent acne. Is that so, and if so, what dosage ?
- Would iron injections possibly prevent the side effect of acne?
- Would it be worth trying to take iron only 1-2 days a week?
I am ovo-lacto-vegetarian, eat a lot of fresh salad, fruit, lenses and peas but could not hold the normal iron level I had got after having taken iron supplements. I take tranexamic acid on the days of strong menstrual bleeding.
doctor
Answered by Dr. Aashish Raghu 1 hour later
Brief Answer:
Answers to your questions

Detailed Answer:
Hi there.

Thanks for the query.

Lately laser therapy and chemical peels are doing wonders to treat acne.

Vitamin C required is about 75g daily, Vitamin E about 14mg daily, Zinc about 8mg daily, Selenium 55 microgram daily and Omega 3 fatty acids about 1.6g a day.

It is better to eat food rich in iron like green leafy vegetables, Nuts, fish, lean meat, chicken rather than take iron injections. The injections won't be of any extra effective use for acne, unless you are anaemic. Yes, You cab take daily or alternate days therapy for iron

I am glad to know that you are ingesting a very healthy diet. Keep it up. Do daily brisk walking exercise for 45 minutes as well.

Kindly get your menstrual issue looked at by your Gynaecologist for any possible hormone related disorder so that the problem can be treated at source and the acne controlled effectively.

I hope I have answered your query.

I will be available to answer your follow up queries.

Regards,

Dr. Aashish Raghu
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Aashish Raghu 41 minutes later
Thank you for your rapid answer.
Obviously you misunderstood me. Due to anemia (5,9 mMol/l) and iron deficiency (6 ng/ml) I have to take iron supplements which cause my acne. If I don't take iron supplements I do not have acne. But without the iron supplements, with only the proper diet you described, I do not hold the normal iron level and feel extremely tired. (Gastroscopy and colonoscopy have been done, ok).
In view of this, what dosage of the vitamins A, C, E, of zinc and selen would you recommend to neutralize or soften the bad effect (acne) iron supplements have on me?
Do you think it worth to try iron injections to see if they help me with my iron deficiency without provoking acne ?
doctor
Answered by Dr. Aashish Raghu 28 hours later
Brief Answer:
Eat iron rich food

Detailed Answer:
Hi there,

I am sorry that my previous answer was not upto the mark. Let me try and address your concern again.

Cystic acne is not listed as a side effect of iron supplements based on clinical studies and experiments. However every individual is different and it is unfortunate that you get those eruption. I don't think iron injection will make any difference. Iron injections will give the same effect as tablets.

In this context, I will suggest you eat food rich in iron to reduce the dosage of iron required. Eat plenty of fresh fruits and green leafy vegetables, Nuts, fish, eggs, soya is all forms, honey, jaggery, Sugar apple and Beetroot.

That being said, in my opinion acne side effect of iron far outweighs the benefits of treating anemia. If I were your treating doctor, I would urge you to continue it as acne effects can be treated concomitantly by a dermatologist.

As far as the dosage of antioxidants, the dosages mentioned previously are RDA values and no more higher dose is required.

Hope this satisfactorily answered your question.

Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Aashish Raghu

Orthopaedic Surgeon

Practicing since :2011

Answered : 5183 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  

Recent questions on  Vitamin a

doctor1 MD

Hi I have been feeling light headed every morning now soon after I wake up while i am preparing breakfast and it stays fir about hours then I am...

doctor1 MD

I have a scab forming at the tip of my tailbone..( butt crack) I ve tried everything from Vitamin A D, Neospirin, fungal ointments.. What is it and...

doctor1 MD

hi i am a 24 year old male i currently have a mucus discharge that is really annoying on my day to day life i am a vegetarian and take a mens multi...

doctor1 MD

Vitamin D defiency or MRI? -------------------------------------------------------------------------------- My 2 yrs old nephew had Dihorrea and...

doctor1 MD

Hi sir. My sperm report first time I have taked,my total sperm count is 15 million /ml, active motile 5%,non motile 90%,sluggy motile 5%,how can I...

doctor1 MD

Hello, I am 29 years old male. I leak a lot of precum almost all the time. It does not just happen when I have sexual thoughts. It can happen just...

doctor1 MD

I have problems in my mouth for the past year. I started off by losing my voice all of a sudden for a few seconds. Sometimes I would have the...

Get personalised answers from verified doctor in minutes across 80+ specialties

185 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2